Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Aberdeen, SD

June 13, 20174 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 5:04 AM CDT for 4 counties in South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 5:04 AM CDT (10:04 UTC)
Expired
Jun 13, 2017, 5:28 AM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Day County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KABR 131004
SVRABR
SDC037-051-091-109-131045-
/O.NEW.KABR.SV.W.0027.170613T1004Z-170613T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
504 AM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Roberts County in northeastern South Dakota...
  Northeastern Day County in northeastern South Dakota...
  Southeastern Marshall County in northeastern South Dakota...
  Northwestern Grant County in northeastern South Dakota...

* Until 545 AM CDT

* At 503 AM CDT, a severe thunderstorm was located near Ortley, or 17
  miles east of Webster, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waubay, Summit, Peever, Ortley, Peever Flats Housing, Agency
  Village, Finley Heights Housing, Enemy Swim Housing, Buffalo Lakes,
  Rudebusch Corner, Blue Dog Lake, Enemy Swim Lake, Campbell Slough,
  Pickerel Lake Rec Area, Piyas Lake, Bitter Lake and Waubay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4519 9704 4521 9729 4564 9735 4562 9688
TIME...MOT...LOC 1003Z 188DEG 32KT 4526 9718 

HAIL...1.00IN
WIND...60MPH
 
$$

Mohr
1 follow-up statement
618 
WWUS53 KABR 131028
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
528 AM CDT TUE JUN 13 2017

SDC037-051-091-109-131037-
/O.CAN.KABR.SV.W.0027.000000T0000Z-170613T1045Z/
Roberts SD-Day SD-Marshall SD-Grant SD-
528 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY...SOUTHEASTERN MARSHALL AND NORTHWESTERN GRANT
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.

LAT...LON 4519 9704 4521 9729 4564 9735 4562 9688
TIME...MOT...LOC 1026Z 188DEG 32KT 4547 9714 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 2:16 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
216 AM CDT Tue Jun 13 2017

.SHORT TERM...(Today through Tonight)
Issued at 215 AM CDT Tue Jun 13 2017

Convection, which features a line along the Missouri valley, with
additional discrete cells, continues to be the main focus of the
short term. Generally, CAMs support this to continue east/northeast
and crossing the CWA over the course of the overnight/early morning
hours supported by 30-40kt low level jet.

It gets a little trickier for later today once this convection has
weakened and moved northeast. For one, NAM BUFKIT profiles and
blended aviation guidance support the notion that this convection
will generate a stratus layer. We will also see 700mb temperatures
warm to +14C, and NAM BUFKIT profiles are capped through most of the
day. Thus, morning convection will be followed by a lull for much of
the day. A shortwave pivoting around the broad upper circulation to
the west will provide the upper support, though its also interesting
to note that a 70kt jet streak sets up just to the west, which
places us under the right exit region. Otherwise, there will be a
surface boundary over the James valley by the afternoon, and NAM/GFS
agree that the cap will shift to the east with the potential for
explosive development late this afternoon.

Severe weather looks to run the gamut, with strong - mostly
unidirectional southerly flow through the profile. 0-6km shear is on
the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE
topping out above 3000j/kg. CAMs all generally come to this
consensus and we will be looking at additional severe weather east
of the James valley.

.LONG TERM...(Wednesday through Monday)
Issued at 215 AM CDT Tue Jun 13 2017

Upper low to the west slowly begins to lift northeast over the course
of Tuesday night into Wednesday/Wednesday night. There will be at
least one weak wave that pivots around this feature, with NAM BUFKIT
soundings showing some mid level ascent/moisture, but a dry subcloud
layer below 10kft. Cant rule out a sprinkle but generally this looks
like a dry scenario. Temperatures stay mild due to deep mixing in
westerly flow despite CAA.

Mostly zonal flow aloft is expected Thursday - Saturday with a shift
to more northwesterly flow. Blended guidance does generate some POPs
Saturday with a shortwave zipping across the northern tier CONUS.
Otherwise, this flow will result in more seasonal temperatures over
the course of the next few days, along with low humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
415 PM CDT Mon Jun 12 2017

MNZ039-046-SDZ006>008-011-018>023-131415-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
415 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are expected to move into or develop
over the region late tonight. Some of those storms could turn
severe with strong winds or hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible, primarily early Tuesday morning, and
again Tuesday afternoon. A few of these storms are expected to be
severe, with large hail and damaging winds possible late
afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

SDZ003>005-009-010-015>017-033>037-045-048-051-131415-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Tonight

Scattered storms are expected to move into the region later this
evening, and then move northeast overnight. Some severe storms are
possible, with damaging wind being the main threat. Hail is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

In the hours before

Local storm report, Jun 13, 3:55 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/13/2017  M61 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 3:59 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     RICHMOND LAKE REC AREA  45.55N 98.61W
06/13/2017  M71 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 4:02 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E1.00 INCH       BROWN              SD   NWS EMPLOYEE

&&

DM
Local storm report, Jun 13, 4:04 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E0.75 INCH       BROWN              SD   TRAINED SPOTTER

&&

DM
Local storm report, Jun 13, 4:09 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     ABERDEEN                45.47N 98.48W
06/13/2017                   BROWN              SD   PUBLIC

            SOME TREE LIMBS DOWN IN ABERDEEN.

&&

DM
Special weather statement, Jun 13, 4:15 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
415 AM CDT TUE JUN 13 2017

SDZ006-007-011-131000-
Marshall SD-Brown SD-Day SD-
415 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 500 AM CDT...

At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ludden to near Claremont to 7 miles south
of Andover. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Britton, Veblen, Bristol, Langford, Hecla, Roslyn, Pierpont,
Claremont, Andover, Eden, Kidder, Grenville, Lake City, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State Park, Red
Iron Housing, Pickerel Lake Rec Area and Opitz Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.

LAT...LON 4548 9725 4518 9797 4560 9802 4594 9825
      4593 9725
TIME...MOT...LOC 0915Z 234DEG 36KT 4595 9814 4565 9794 4530 9792

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 12:21 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully43 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Marshall39 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:57 PM CDTTornado WarningABRMarshall33 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.